Montana, 2006

Hail in Montana, August 16, 2006

August 16, 2006 · NWS BYZ · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 16, 1:59 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 16, 1:59 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MDT WED AUG 16 2006

.SHORT TERM...VALID FOR THU AND FRI...

BROAD TROUGH OVER THE PACIFIC NORTHWEST WILL MOVE EAST OVERNIGHT
AND DURING THE DAY ON FRIDAY. SEVERAL UPPER LEVEL DISTURBANCES
WILL MOVE OUT AHEAD OF THIS TROUGH THIS EVENING AND OVERNIGHT
BRINGING A CHANCE FOR THUNDERSTORMS. STORMS HAVE ALREADY
DEVELOPED OVER WESTERN MONTANA AND IDAHO AND THIS IS WHERE THE
GREATEST POTENTIAL FOR SEVERE STORMS WILL BE LOCATED.
HOWEVER..THUNDERSTORMS NOW FIRING OVER NORTHWEST WYOMING AND THE
BEARTOOTH MOUNTAINS. STORMS WILL BE A MIX OF WET AND DRY BUT
BECOME MORE WET AS THE NIGHT PROGRESSES. MAIN THREAT FROM STORMS
WILL BE GUSTY WINDS AGAIN BUT A FEW MAY CONTAIN HAIL. CAN NOT
RULE OUT AN ISOLATED SEVERE STORM ESPECIALLY WITH WIND THREAT.
HOWEVER...SEVERE THREAT DOES NOT LOOK WIDESPREAD ENOUGH TO
MENTION IN ZONES. STRONGEST PART OF UPPER WAVE LOOKS TO STAY TO
OUR WEST AND NORTHWEST OVERNIGHT. BEST CHANCES FOR THUNDERSTORMS
WILL BE ACROSS THE CENTRAL AND WESTERN ZONES WITH ISOLATED
CHANCES OUT EAST.

A STRONG COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA LATE
TONIGHT. THIS WILL USHER IN GUSTY NORTH TO NORTHEAST WINDS
TONIGHT THROUGH THURSDAY NIGHT. TROUGH MOVES ACROSS THE FORECAST
AREA DURING THE AFTERNOON BRINGING A BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS. STRONG SURFACE LOW DEVELOPS OVER NORTHEAST
WYOMING DURING THE AFTERNOON AND REMAINS STATIONARY THROUGH
THURSDAY NIGHT. STRONG BAROCLINIC ZONES SETS UP FROM THE WESTERN
DAKOTAS TO WESTERN WYOMING. AS A RESULT...HAVE DECIDED TO
INCREASE POPS INTO THE LIKELY CATEGORY FOR ALL AREAS EXCEPT THE
SOUTHEAST FOR THURSDAY EVENING. SIGNIFICANT SHEAR ALONG WITH
CAPES OF 1300-1400J/KG ACROSS THE EXTREME EAST/SOUTHEAST ZONES
EXISTS DURING THE AFTERNOON. WILL THEREFORE MENTION SEVERE WORDING
IN THOSE ZONES AS HAIL AND DAMAGING WINDS A POSSIBILITY.
TEMPERATURES THURSDAY WILL BE A GOOD 5 TO 10 DEGREES COOLER THAN
TODAY WITH EVEN COOLER READINGS FOR FRIDAY. SYSTEM BEGINS TO EXIT
THE AREA DURING THE DAY FRIDAY BUT WILL CONTINUE WITH A SLIGHT
CHANCE FOR A SHOWER OR THUNDERSTORM.  HOOLEY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

CONTINUED THE DRY EXTENDED FORECAST. MODELS WERE IN GENERAL
AGREEMENT WITH PATTERN THROUGH TUE...THEN HAD DIFFICULTY RESOLVING
POSITION OF PACIFIC TROUGH ON WED. GENERALLY ZONAL FLOW WITH WEAK
SHORTWAVES WILL BE OVER THE REGION SAT AND SUN. AIRMASS PROGGED TO
BE DRY SO NO POPS NEEDED. UPPER RIDGING WILL BUILD INTO THE AREA
FOR MON AND TUE. HOWEVER...BOTH GFS AND ECMWF HAD A SHORTWAVE
OVER ALBERTA/SASKATCHEWAN ON TUE WHICH MAY AFFECT THE AREA AS IT
MOVES SE. WILL WAIT TO SEE HOW THIS SITUATION EVOLVES IN FUTURE
RUNS BEFORE MAKING ANY CHANGES. WILL ALSO NEED TO WATCH EVOLUTION
OF PACIFIC TROUGH FOR THE MIDDLE OF NEXT WEEK. FORECAST FEATURED A
WARMING TREND. ONLY TEMPERATURE ADJUSTMENTS WERE TO NUDGE MAXES UP
A LITTLE ON SAT AND TUE. ARTHUR

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
THE ROUTES FROM SW TO NE THIS AFTERNOON AND EVENING. PRECIPITATION
WILL BE ACCOMPANIED BY MVFR CONDITIONS WITH ISOLATED IFR POSSIBLE.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
FROM KLVM WEST AND NORTH OF KBIL TO KMLS LATE TONIGHT AND THU
MORNING. EXPECT MVFR CONDITIONS WITH THE PRECIPITATION OTHERWISE
VFR WILL PREVAIL OVER THE ROUTES. SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA THU AFTERNOON AND
BECOME MORE WIDESPREAD THU EVENING. MVFR AND ISOLATED IFR WILL
ACCOMPANY THE PRECIPITATION. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 059/079 053/080 056/086 058/090 059/091 059/091 060/090
    24/T    62/T    00/U    00/U    00/U    00/U    00/U
LVM 050/076 046/077 045/083 046/088 047/089 047/089 048/088
    34/T    62/T    00/U    00/U    00/U    00/U    00/U
HDN 060/082 052/081 055/088 055/091 057/092 058/093 056/093
    23/T    62/T    00/U    00/U    00/U    00/U    00/U
MLS 063/084 055/080 057/087 058/091 059/093 060/093 060/091
    23/T    62/T    00/U    00/U    00/U    00/U    00/U
4BQ 061/085 056/082 055/086 056/087 058/090 060/091 058/088
    23/T    42/T    20/U    00/U    00/U    00/U    00/U
BHK 060/083 053/078 053/086 055/087 057/091 058/090 058/090
    23/T    63/T    00/U    00/B    00/U    00/U    00/U
SHR 053/086 053/081 052/085 051/090 053/092 053/094 053/090
    23/T    42/T    00/U    00/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 16, 2:10 PM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT WED AUG 16 2006

MTZ032-033-036-037-172115-
CUSTER-FALLON-POWDER RIVER-CARTER-
310 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THURSDAY
AFTERNOON AND EVENING. A COLD FRONT WILL BE JUST SOUTH OF THE
AREA. THE AIRMASS NORTH OF THE FRONT WILL BECOME INCREASINGLY
UNSTABLE THURSDAY AFTERNOON RESULTING IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS. SOME OF THE STORMS MAY BE SEVERE IN THE
AFTERNOON AND EVENING WITH HAIL TO THE SIZE OF PENNIES AND WIND
GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-172115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
310 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Park

When
August 16, 2:12 PM MST
Where
Park County, 1 mi S of Livingston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -110.567

Hail, Park

When
August 16, 2:13 PM MST
Where
Park County, Livingston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -110.567

Hail, Park

When
August 16, 3:55 PM MST
Where
Park County, Wilsall
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.000, -110.667

Hail covered the ground with 40 mph wind gusts.

Hail, Park

When
August 16, 4:25 PM MST
Where
Park County, 10 mi NE of Livingston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.767, -110.417

Hail, Wheatland

When
August 16, 10:50 PM MST
Where
Wheatland County, 16 mi SE of Judith Gap
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.517, -109.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532391, 5532450, 5532451, 5532452, 5532453.